Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

April 2, 2012Logan County, Wayne County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 2, 2012, 1:40 AM EDT for Logan County, Wayne County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2012, 1:40 AM EDT (05:40 UTC)
Expired
Apr 2, 2012, 2:15 AM EDT
In force
35 min
Issued by
NWS Charleston, WV

Counties Logan County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS81 KRLX 020540
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 AM EDT MON APR 2 2012

WVZ005-013-024-025-020615-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
140 AM EDT MON APR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...LOGAN...NORTH
CENTRAL MINGO AND SOUTHWESTERN LINCOLN COUNTIES...

AT 135 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS 
LOCATED NEAR GENOA AND EAST LYNN LAKE OF WAYNE COUNTY...ON SOUTHEAST 
INTO LOGAN COUNTY AND EXTREME SOUTHERN LINCOLN COUNTY.

THE CELLS WERE RACING SOUTHEAST AT 45 MPH.

HAIL MAY BRIEFLY FALL FROM THE STRONGEST CELLS...UP TO THE SIZE OF 
NICKELS.  

DOWNPOURS ARE LIKELY...WITH A HALF INCH OF RAIN FALLING IN 15 TO 30 
MINUTES.  THIS WILL CAUSE WATER TO POND ON ROADS...OR FLOW 
ACROSS THE PAVEMENTS FROM FULL DITCH LINES. WATER WILL ALSO COLLECT 
IN POOR DRAINAGE AREAS. LATE NIGHT DRIVERS NEED TO SLOW DOWN IN THE 
RAIN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3831 8252 3800 8197 3799 8198 3797 8194
      3798 8194 3788 8176 3787 8178 3784 8175
      3770 8188 3816 8262

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 2, 1:08 AM EDT, 32 minutes earlier.

Area forecast discussion, Apr 2, 1:08 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
108 AM EDT MON APR 2 2012

.SYNOPSIS...
SHOWERS AND STORMS EXITING SOUTH EARLY TODAY. ANOTHER LOW PRESSURE
SYSTEM TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MAINLY SOUTHERN AND
WESTERN COUNTIES...UPDATED POPS TO REFLECT CURRENT TRENDS. SHOWER
ACTIVITY SHOULD CONTINUE TO SAG SOUTH...WITH JUST A FEW STRAGGLERS
ACROSS CENTRAL WV. AS FOR CURRENT TEMPS...THE LAV SEEMED TO CLOSELY
MATCH CURRENT OBS...SO BLENDING IT IN THROUGH THE REST OF THE NIGHT.
THIS RESULTED IN LOWERING THE OVERNIGHT LOWS A COUPLE DEGREES IN THE
COAL FIELDS AND EASTERN KY.

PREVIOUS DISCUSSION...
COMPLICATED FCST SHAPING UP FOR THIS AFTN AND EVE...PARTICULARLY
CONCERNING CONVECTION/SVR POTENTIAL. LOOKING AT MCS...MAINLY
ELEVATED...ACROSS S KY ATTM. THIS IS IN ASSOCIATION WITH
ISENTROPIC LIFT IN THE 300 TO 315K RANGE ATOP A WARM FRONTAL
BOUNDARY AMID SOME VORT. MDLS INSIST ON TRACKING THIS FEATURE SE
THRU INTO NE TN THIS AFTN. THIS MAY CLIP SW VA AND HAVE INSERTED
LOW CHC POPS FOR A FEW SHRA BY THIS AFTN. ELSEWHERE...NOTHING MORE
THAT SOME MID/HI CLDS ACROSS THE AREA.

ATTENTION TURNS TO LATER THIS AFTN/EVE. COMPLICATED SCENARIO TO
PLAY OUT WITH ADVANCING WARM FRONTAL BOUNDARY FROM W/SW WITH A
COLD FRONT APPROACHING FROM N LATE. PROBLEM LIES WITH AFOREMENTIONED
MCS BLOCKING INFLUX OF LLVL MOIST AIR WITH DEWPTS OVER AREA STILL
IN IN 40S. EVEN SOME 30S SHOWING UP IN MTNS. THUS NOT EXPECTING
MUCH OF ANYTHING BEFORE 21Z ASIDE FROM SW VA. ONCE MCS MOVES
S...INFLUX OF OF MOIST LLVL AIR SHOULD BE ABLE TO ADVECT E AND
NE...ESPECIALLY WITH OVERALL FLOW INCREASING AMID APPROACHING UPR
TROF. LOOKING FOR THIS TO OCCUR AFTER 21Z WITH DWPTS APPROACHING
60F CREEPING E INTO SE OH JUST AHEAD OF BAROCLINIC ZONE. WILL CONT
SVR WORDING IN WX GRIDS ACROSS PORTIONS OF SE OH DOWN THRU NE
KY/WESTERN WV FOR THIS EVE. THIS WILL BE THE AREA WHERE SFC
INSTABILITY WILL COINCIDE WITH FAVORABLE JET DYNAMICS. CONVECTION
WILL TEND TO BECOME LINEAR WITH SPC NOTING POSSIBLE EVOLUTION INTO
FORWARD PROPAGATING MCS. THIS OF COURSE WOULD RACE OUT AHEAD OF
FRONT WITH A LAG FOR FROPA. WITH THAT THINKING...HAVE CAT POPS
STARTING NEAR FRONT ACROSS SE OH...AND RACING SE THRU REMAINDER OF
CWA. TIMING LOOKS TO BE ARND 00-02Z SE OH/N WV...02 TO 04Z NE
KY/CENTRAL WV...03-06Z S WV/SW VA. SUBSEQUENT FROPA LAGS MORE
ACROSS S ZONES...TAKING UNTIL 12Z TO CLR SW VA.

CLEARING BEHIND THIS AS UPR TROF MOVES IN AND DRY AIR WORKS IN FROM
N. ENOUGH LLVL MOISTURE MAY REMAIN FOR SOME STRATUS LATE ALONG AND
E OF I79 CORRIDOR DOWN THRU S MTNS AMID A N TO NNE SFC FLOW. MON
SHAPING UP TO BE SPLENDID WITH A MAINLY CLR SKY AND LOW DWPTS
ADVECTING IN. SHOULD SEE SOMEWHAT OF A TEMPERATURE GRADIENT N TO S GIVEN
AMNT OF CAA TO TAKE PLACE ACROSS FAR N. WILL LEAN ON LOW SIDE
ACROSS N.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MODELS SHOWING DRY WEATHER MONDAY EVENING...BUT MOISTURE PUSHES BACK
NORTHWARD TO ALLOW FOR THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
FOR TUESDAY. BIG MODEL DIFFERENCES THEN DEVELOP WITH THE COLD
FRONTAL TIMING. NAM AND SREF ARE THE FASTEST...QUICKLY PUSHING THE
FRONT THROUGH TUESDAY EVENING. GFS/GEFS/ECMWF AND CANADIAN ARE MUCH
SLOWER WITH THE FRONT MOVING THROUGH WEDNESDAY MORNING. WILL SLOW
THE TIMING OF THIS FRONT DOWN FROM CURRENT FORECAST AND STAY WITH
CHANCE POPS DUE TO LARGE UNCERTAINTY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
EVEN THOUGH THE FRONT WILL BE SOUTH OF OUR AREA...AN UPPER LOW
UNDERCUTS THE BROAD UPPER RIDGE OVER THE CENTER OF THE NATION...AND
DROPS SOUTHEAST THROUGH THE SOUTHEASTERN STATES WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. STILL CANNOT RULE OUT THE NORTHERN EDGE OF
THE SHOWERS ASSOCIATED WITH THIS FEATURE MOVING ACROSS THE SOUTHERN
PORTIONS OF OUR AREA...SO WILL MAINTAIN A SMALL CHANCE THROUGH
THURSDAY NIGHT.

UPPER RIDGE REBUILDS OVER THE CENTER OF THE NATION BY FRIDAY. THIS
WILL ALLOW BROAD SURFACE CANADIAN HIGH PRESSURE TO BUILD SOUTH OUT
OF EASTERN CANADA...PROVIDING DRY WEATHER FOR THE REMAINDER OF THE
WORKWEEK INTO EARLY WEEKEND. EXPECT COOLER TEMPERATURES THROUGH THE
REMAINDER OF THE WORKWEEK...REBOUNDING SATURDAY AND SUNDAY AS THE
SURFACE HIGH SLIDES EAST AND SOUTHERLY FLOW RETURNS.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
CONVECTION CONTINUES ACROSS OUR SOUTHERN AND WESTERN CWA...HOWEVER
MOST OF THE ACTIVITY SHOULD NOT IMPACT TAF SITES. KBKW WOULD BE THE
EXCEPTION...WHERE A PASSING SHOWER IS POSSIBLE OVER THE NEXT COUPLE
HOURS. DID NOT INCLUDE THIS IN TAF...INSTEAD OPTING TO HANDLE WITH A
TEMPO IF A SHOWER IS HEADED TOWARD THE AIRPORT. THESE SHOWERS JUST
AHEAD OF A COLD FRONT THAT WILL CONTINUE DROOPING SOUTH EARLY THIS
MORNING. LOWER CLOUDS BEHIND THE COLD FRONT WILL BRING LOW MVFR
CONDITIONS THROUGH THE EARLY MORNING. IN FACT OBS IN PA...CURRENTLY
BEHIND THE FRONT...ARE DROPPING NEAR OR INTO IFR CEILINGS IN SOME
LOCATIONS. COULD SEE THIS...MOST LIKELY IN KEKN FOR A COUPLE HOURS.
HAVE THE LOWEST CEILINGS THERE...BUT WILL HAVE TO MONITOR IN CASE IT
DROPS LOWER. CLOUDS WILL BEGIN TO LIFT AROUND SUNRISE AS DRIER AIR
MOVES IN...SO EXPECTING MVFR CONDITIONS TO TAKE OVER FOR THE REST OF
THE DAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: DURATION OF LOWER CEILINGS...AND HOW LOW THEY
GET COULD VARY. COULD SEE A DROP INTO IFR AT SOME SITES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 04/02/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    M    M    M    L    M    L    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    M    L    M    M    H    H    H    H
BKW CONSISTENCY  H    H    M    L    L    L    L    L    L    H    H    H
EKN CONSISTENCY  M    M    L    M    L    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    L    M    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    M    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR CONDITIONS POSSIBLE IN THUNDERSTORMS TUESDAY INTO WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/JMV/30
NEAR TERM...MZ/30
SHORT TERM...RPY
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Apr 1, 3:10 PM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT SUN APR 1 2012

VAZ003-004-WVZ010-011-018>020-027>040-046-047-021915-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
310 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS TUESDAY AFTERNOON COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
021915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-LOGAN-BOONE-
310 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON...AND THROUGH MIDNIGHT TONIGHT...
COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS TUESDAY AFTERNOON COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER THROUGH STANDARD
OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 2, 1:11 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 AM EDT MON APR 2 2012

KYZ101>103-105-WVZ005-020545-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
111 AM EDT MON APR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHERN WAYNE AND SOUTHEASTERN GREENUP
COUNTIES...

AT 103 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NAPLES AND
THE ALONG THE BOYD GREENUP COUNTY LINE. IT WAS RACING SOUTHEAST AT
45 MPH INTO BOYD COUNTY.

THIS STORM COULD CONTAIN HAIL NICKEL SIZE. BRIEF DOWNPOURS ARE ALSO
LIKELY...THAT WOULD LIMIT DRIVING VISIBILITY AND CAUSE SOME
PONDING OF WATER IN POOR DRAINAGE AREAS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
175 AND 191 IN KENTUCKY.

OTHER SHOWERS AND THUNDERSTORMS EXTENDED FURTHER TO THE
SOUTHEAST...INTO WAYNE COUNTY.  ANY OF THESE COULD CONTAIN A BRIEF
DOWNPOUR.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3822 8229 3804 8231 3804 8253 3838 8292
      3851 8280
Special weather statement, Apr 2, 1:40 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 AM EDT MON APR 2 2012

WVZ005-013-024-025-020615-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
140 AM EDT MON APR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...LOGAN...NORTH
CENTRAL MINGO AND SOUTHWESTERN LINCOLN COUNTIES...

AT 135 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR GENOA AND EAST LYNN LAKE OF WAYNE COUNTY...ON SOUTHEAST
INTO LOGAN COUNTY AND EXTREME SOUTHERN LINCOLN COUNTY.

THE CELLS WERE RACING SOUTHEAST AT 45 MPH.

HAIL MAY BRIEFLY FALL FROM THE STRONGEST CELLS...UP TO THE SIZE OF
NICKELS.

DOWNPOURS ARE LIKELY...WITH A HALF INCH OF RAIN FALLING IN 15 TO 30
MINUTES.  THIS WILL CAUSE WATER TO POND ON ROADS...OR FLOW
ACROSS THE PAVEMENTS FROM FULL DITCH LINES. WATER WILL ALSO COLLECT
IN POOR DRAINAGE AREAS. LATE NIGHT DRIVERS NEED TO SLOW DOWN IN THE
RAIN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3831 8252 3800 8197 3799 8198 3797 8194
      3798 8194 3788 8176 3787 8178 3784 8175
      3770 8188 3816 8262

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:11 AM EDTSpecial Weather StatementRLXWayne34 min
Apr 2, 2:33 PM EDTFrost AdvisoryRLXBraxton, Doddridge, Gilmer, Harrison, Lewis, Taylor17 hr

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.